Virginia, 2024

Flash Flooding and Hail in Virginia, September 24, 2024

September 24, 2024 · NWS RNK · 13 events in 6 counties and zones

A warm front was situated across central Virginia and North Carolina, while a stationary front was positioned across Kentucky and West Virginia, which kept a highly moist airmass over the region. Lift across the warm front and increasing instability via diurnal heating through the day resulted in an increase in coverage and intensity of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front was situated across central Virginia and North Carolina, while a stationary front was positioned across Kentucky and West Virginia, which kept a highly moist airmass over the region. Lift across the warm front and increasing instability via diurnal heating through the day resulted in an increase in coverage and intensity of storms. Some of the storms were severe producing damaging winds and large hail. One intense thunderstorm passed across the City of Martinsville, VA, with the heaviest rain falling between 5 pm and 6 pm EDT, occurring at rates of 4 to locally as high as 6 inches per hour. Two to 2 and a half inches of rain fell across the city, with one local weather station observed a total of 2.25 inches occurring during a 45-minute period. MRMS Crest Unit Stream flow in the City of Martinsville was observed to be 1,540 cfs/mi^2 at 6 pm EDT, with any values above 1,000 cfs/mi^2 being very strong indicators for the potential of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 24, 12:39 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 24, 12:39 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
139 PM EDT Tue Sep 24 2024

.SYNOPSIS...
A slow-moving cold front will meander along the Ohio River
Valley over the next several days, triggering rounds of showers
and thunderstorm activity that will persist through much of the
workweek. PTC 9 lifting northward from the Gulf of Mexico toward
the end of the work week may bring more widespread rainfall to
the region.

No major changes were made to the forecast grids this morning as
temperatures have remained on track across the region. Clearing
has started west of the Appalachians this morning, which will
lead to increased destabilization as the morning and afternoon
progresses today. Expect clearing to continue to progress east
to just east of the I-81 corridor through the afternoon, which
will set up the potential for severe storms through the evening
and early overnight hours. Localized flash flooding will also be
a potential threat across the area today as training storms may
develop through the late evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Tuesday...

Key Messages:

1) Thunderstorms this afternoon, a few may be strong to severe.

2) Heavy rain from training thunderstorms could result in areas
of localized flooding.

A look at the current surface analysis this morning indicates a
warm front located across Central Virginia extending southeast
into eastern North Carolina. Another boundary, currently
stationary is situated across Kentucky and West Virginia. This
has resulted in a highly moist boundary layer across much of
Virginia and North Carolina. Weak isentropic lift associated
with the warm front across Virginia has resulted in ongoing
shower activity. CAM guidance suggests an uptick in this
activity as the morning progresses and the front begins to
gradually sag southwest through daybreak. Some uncertainty
exist on how much this front can progress southwest by this
afternoon.

Upper divergence aloft associated with an approaching upper
trough will pass over the region this afternoon and evening.
Best forcing will be just to the west, however depending on the
location of the backdoor front and amount of heating that can
occur today will play a role in the intensity and coverage of
thunderstorms. Should we see more sun than clouds today, storms
will be capable of strong damaging winds and possibly a few
instance of hail. A very anomalously moist airmass remains in
place as well, thus any storm will be produce very efficient
rainfall rates and could pose a threat for localized flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 200 AM EDT Tuesday...

Key Messages:

 - Outer rain bands from Tropical Cyclone Nine could enter the area
as early as Thursday night.

 - Seasonal temperatures and high humidity through the period.

On Wednesday, an upper level low will wobble over the Ozarks while
an upper level ridge sits off the southeast coast. The forecast area
will be under the influence of the upper ridge into the day
Thursday. With a southeasterly low level flow into the region,
showers and a few thunderstorms are possible each afternoon,
starting along the Blue Ridge.

Late Thursday afternoon, Tropical Cyclone Nine is expected to move
inland around the Tallahassee Florida area then tracks northward
towards the southern Appalachian mountains (GA/TN/NC border). Outer
rain bands of TC Nine could move over the area as early as Thursday
night, continuing into Friday. However, the cone of uncertainty
widens as this tropical system moves inland on days 3 and 4.

Near normal temperatures are expected Wednesday and Thursday.
Dewpoints will run from the mid 60s to lower 70s through the period.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 AM EDT Tuesday...

Key Messages:

 - Confidence is increasing that Tropical Cyclone Nine will affect
the area Friday and Saturday, though exact impacts remain uncertain.

 - High pressure wedge south across the area Sunday and Monday.

Rain bands from Tropical Cyclone Nine are expected to move over the
forecast area through the day Friday. These rain bands may also
interact with a backdoor cold front Friday night into Saturday
night. With PWATs running on the order of +1.50 inches, periods of
moderate to heavy rain are possible going into the weekend. Models
have the front wedging south on Sunday.

The upper level low that was over the Ozarks should open into a
trough on Monday and track over the Mid Atlantic states Monday and
Tuesday. Dry high pressure returns to the area follow the passing of
this trough.

With rain expected Friday and Saturday, temperatures will run
slightly cooler than normal. The backdoor front will bring cooler
air into the area with temperatures around 10F cooler than normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Monday...

Clearing across southwest Virginia and southeastern West
Virginia has lead to scattered shower and thunderstorm
development across these regions over the last hour or so. This
will lead to VCTS conditions at KBLF, KLWB, KBCB, and KROA for
the next several hours and into the evening. As these showers
and thunderstorms pass near or over terminals, expect brief MVFR
to LIFR conditions. KDAN and KLYH look to remain under dense
cloud cover through the entire TAF period; however, TSRA
conditions look to impact both terminals through the overnight
hours. MVFR to LIFR conditions look to return to all terminals
beyond 0900 UTC Wednesday, and linger through 12-15 UTC on
Wednesday before conditions start to improve to MVFR to VFR
levels as visibilities increase, and CIGs lift.

EXTENDED AVIATION OUTLOOK...

MVFR/IFR stratus and fog are expected to occur in rounds through
at least the middle of the week, and increasingly likely to
persist through the end of the workweek. Rounds of showers and
thunderstorms will also continue to pass across the lower Mid-
Atlantic.

Low pressure lifting northward from the Gulf of Mexico toward
the end of the week may bring more widespread rainfall and sub-
VFR conditions to the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/EB
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG/EB
Hazardous weather outlook, Sep 24, 2:02 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 AM EDT Tue Sep 24 2024

NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-250715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
302 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The is a Marginal Risk of severe thunderstorms today. The main threat
will be damaging winds.

The is a Marginal Risk of excessive rainfall today and tonight.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall chances continue through the week. This will increase
flooding potential as the week progresses, especially on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ035-045>047-058-059-250715-
Caswell-Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
302 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The is a Marginal Risk of excessive rainfall today and tonight.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall chances continue through the week. This will increase
flooding potential as the week progresses, especially on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 1:10 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Tue Sep 24 2024

VAZ012-013-016-017-241845-
Pulaski VA-Wythe VA-Floyd VA-Carroll VA-
210 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PULASKI...WEST CENTRAL
FLOYD...EASTERN WYTHE AND NORTHERN CARROLL COUNTIES THROUGH 245 PM
EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ivanhoe, or 7 miles west of Patterson, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pulaski...
Dublin...
Indian Valley...
Patterson...
Willis...
Allisonia...
and Max Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 8099 3693 8104 3717 8067 3684 8047
TIME...MOT...LOC 1810Z 247DEG 14KT 3688 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 1:22 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Tue Sep 24 2024

VAZ011-WVZ042>044-241900-
Giles VA-Mercer WV-Summers WV-Monroe WV-
222 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GILES...SOUTHEASTERN
SUMMERS...SOUTHEASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES
THROUGH 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Lyn, or near Narrows, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Rich Creek...
Oakvale...
and Glen Lyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8095 3743 8100 3761 8072 3732 8056
TIME...MOT...LOC 1822Z 253DEG 20KT 3737 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 1:32 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Tue Sep 24 2024

VAZ019-WVZ507-241900-
Alleghany VA-Eastern Greenbrier WV-
232 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxwelton, or near Lewisburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Renick...
Falling Spring...
Beartown State Park...
and Greenbrier River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 8026 3804 8022 3780 8004 3771 8048
      3791 8056 3794 8053 3805 8028
TIME...MOT...LOC 1831Z 253DEG 20KT 3786 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 2:15 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT Tue Sep 24 2024

VAZ007-241945-
Tazewell VA-
315 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT TAZEWELL COUNTY THROUGH 345 PM
EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cedar Bluff, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
and Amonate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8159 3721 8156
      3723 8151 3725 8150 3707 8140 3696 8170
      3698 8171 3696 8178 3705 8182 3711 8189
      3714 8190
TIME...MOT...LOC 1915Z 244DEG 19KT 3709 8177

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 2:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Tue Sep 24 2024

NCZ001-018-241945-
Ashe NC-Watauga NC-
316 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WATAUGA AND ASHE
COUNTIES THROUGH 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meat Camp, or near Todd, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Todd...
and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 8180 3634 8177 3634 8171 3638 8173
      3639 8173 3641 8174 3642 8172 3645 8171
      3659 8156 3658 8151 3641 8129 3617 8164
      3634 8185
TIME...MOT...LOC 1916Z 222DEG 23KT 3629 8166

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Giles

When
September 24, 2:16 PM EST
Where
Giles County, 0.88 mi NE of Mountain Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
37.360, -80.540

Quarter to golf ball sized hail fell at Mountain Lake Lodge.

Hail, Tazewell

When
September 24, 2:40 PM EST
Where
Tazewell County, 1.49 mi SSW of Adria
Measured
1.25 in hail
Reported by
Public
Coordinates
37.150, -81.560

Thunderstorm Wind, Henry

When
September 24, 4:00 PM EST
Where
Henry County, 0.69 mi S of Smiths Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.690, -80.000

A tree was downed by thunderstorm winds, which brought down a communications line into a residential yard and driveway.

Heavy Rain, Martinsville (C)

When
September 24, 4:15 PM EST to 5:00 PM EST
Where
Martinsville (C) County, 0.82 mi NE of Martinsville
Reported by
Mesonet
Coordinates
36.687, -79.858

A personal weather station (Weather Underground: KVAMARTI28) recorded a 45-minute rainfall amount, ending at 6 pm EDT on the 24th, of 2.23 inches. Extrapolating between a 30-minute event and a 60-minute event, this 1-hour total is about a 50-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Thunderstorm Wind, Martinsville (C)

When
September 24, 4:24 PM EST
Where
Martinsville (C) County, 1.74 mi W of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.684, -79.901

A large oak tree was downed by thunderstorm winds near apartments in Villa Heights.

Thunderstorm Wind, Martinsville (C)

When
September 24, 4:25 PM EST
Where
Martinsville (C) County, 0.55 mi W of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.680, -79.880

Thunderstorm winds downed one tree.

Flash Flood, Martinsville (C)

When
September 24, 4:50 PM EST to 6:30 PM EST
Where
Martinsville (C) County, 5.31 mi NW of Martinsville to 3.5 mi NNW of Martinsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.735, -79.937

An short-duration but high-intensity thunderstorm passed across the City of Martinsville, bringing 2 to 2.5 inches of rain in less than an hour. The intensity of rainfall overwhelmed storm drains, causing water to back up onto several city streets. Multiple roads became flooded and impassible by several inches of flowing water, and remained closed until the water drained away, with no damage to the roadways reported. About 6 inches of water was observed flowing across the intersection of Memorial Boulevard and Bridge Street. At least one road was flooded near Southside Park, with multiple vehicles becoming stranded in the floodwaters while attempting to drive through it. The damage estimate is the damage caused to vehicles becoming stranded in the flood waters.

Thunderstorm Wind, Halifax

When
September 24, 7:29 PM EST
Where
Halifax County, 1.77 mi SSW of Crystal Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.828, -78.916

A tree was downed by thunderstorm winds near the intersection of Chaney Lane and Howard P Anderson Road.

Thunderstorm Wind, Halifax

When
September 24, 7:38 PM EST
Where
Halifax County, 1.04 mi NW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.710, -78.914

A tree was downed by thunderstorm winds near the intersection of Beechmont Road and Forest Drive.

Thunderstorm Wind, Charlotte

When
September 24, 8:02 PM EST
Where
Charlotte County, 2.91 mi NW of Grafton Gate
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.929, -78.568

A tree was downed by thunderstorm winds near the intersection of Sunnyside Road and Craftons Gate Highway.

Thunderstorm Wind, Charlotte

When
September 24, 8:10 PM EST
Where
Charlotte County, 2.2 mi ESE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.804, -78.565

A tree was downed by thunderstorm winds on Jeb Stuart Highway, and landed in the roadway.

Flash Flood, Halifax

When
September 24, 8:45 PM EST to 11:30 PM EST
Where
Halifax County, 1.1 mi NNE of Crystal Hill to 1.51 mi NNW of Crystal Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.864, -78.891

Several inches of flowing water was observed passing across intersection of Howard P. Anderson and Hodges Street. Flooding was also observed along the 1000 block of Newbill School Road, making the road impassible until the flooding receded. Runoff was from an estimated 2.5 inches of rain that fell during a 75 to 90 minute period, with rainfall rates of up to 4 inches per hour at times. No damage was reported to the roadways.

Flash Flood, Halifax

When
September 24, 9:00 PM EST to 11:45 PM EST
Where
Halifax County, 1.04 mi S of Mt Laurel to 1.44 mi S of Mt Laurel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.855, -78.771

Runoff from an estimated 2.5 inches of rainfall caused the 3000 block of Mount Laurel Road to be flooded and impassible until the water receded. Rainfall rates at times as the thunderstorms passed were up to 4 inches per hour. No damage was reported to the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211147, 1211150, 1211154, 1218884, 1211152, 1211153, 1218885, 1211157, 1211159, 1211155, 1211156, 1219019, 1219021.